Ohio, 2012

Hail in Ohio, July 18, 2012

July 18, 2012 · NWS IWX · 2 events in 2 counties and zones

A frontal boundary was located from southern Lake Michigan to Lake Erie. Unstable conditions existed south of the front, allowing for isolated convection to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A frontal boundary was located from southern Lake Michigan to Lake Erie. Unstable conditions existed south of the front, allowing for isolated convection to develop. However, a weakly sheared environment allowed for only a few reports of hail, which were below severe thresholds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 18, 12:31 PM EST, 56 minutes earlier.

Area forecast discussion, Jul 18, 12:31 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
131 PM EDT WED JUL 18 2012

.UPDATE...
FORECAST GENERALLY ON TRACK FOR THE TIME BEING. CONVECTION
EXPANDING ACROSS SE COUNTIES WITH SVR TSTM WATCH NOW IN EFFECT
INTO EARLY EVENING. MAIN THREAT FOR THE WATCH AREA WILL LIKELY BE
OVER THE NEXT 2 TO 4 HOURS. CONTINUING TO MONITOR UPSTREAM CU
FIELD ACROSS WI/IA/IL/MN WHERE ADDITIONAL STORMS MAY FIRE THIS
AFTERNOON AND DROP SE TOWARDS THE AREA.

TEMPS WILL BE LEFT AS IS AS WILL HEAT ADVISORY WITH AREAS OUTSIDE
CONVECTION STILL SEEING HOT AND MUGGY CONDITIONS. WHILE SOME AREAS
MAY SEE COOLING FROM CLOUD COVER/CONVECTION APPEARS SOME CLEARING
MAY MATERIALIZE OVER THE NEXT COUPLE OF HOURS IN THE WAKE OF THE
CONVECTION WITH ACTIVITY ACROSS THE NW AREAS ALREADY ON THE
DOWNWARD TREND IN MANY SPOTS.

&&

.AVIATION...
41 KT GUST RECORDED AT KFWA WITH A DEVELOPING CLUSTER OF STORMS.
THIS SHOULD DROP SE OF THE SITE AND NOT ANTICIPATING ADDITIONAL
ACTIVITY IN ITS WAKE...AT LEAST FOR A FEW HOURS UNTIL ATMOSPHERE
RECOVERS. WILL MONITOR TRENDS AT BOTH KSBN AND KFWA FOR ADDITIONAL
DEVELOPMENT INTO THIS EVENING BUT TIMING AND COVERAGE STILL
WARRANT HOLDING OFF ON ANYTHING MORE THAN VCTS OR VCSH AWAY FROM
THE DEPARTING CONVECTION IN THE FWA AREA.

IF A COMPLEX OF STORMS DEVELOPS UPSTREAM...ADDITIONAL CHANGES WILL
BE NEEDED TO CURRENT TAFS. NO DETAIL ADDED BEYOND 9Z ON THURS AS
CONVECTIVE EVOLUTION OF TONIGHTS ACTIVITY AND LOCATION OF SEVERAL
BOUNDARIES MAKES FOR A LOW CONFIDENCE FORECAST ATTM.

&&

.PREV DISCUSSION... /ISSUED 1043 AM EDT WED JUL 18 2012/

UPDATE...
GRIDS/ZONES UPDATED TO INCREASE POPS INTO THIS AFTERNOON AND
ADJUST TEMP TRENDS NORTH.

COMBINATION OF NEARLY STATIONARY FRONTAL BOUNDARY...NUMEROUS
OUTFLOW BOUNDARIES AND INCREASING INSTABILITY ACROSS THE AREA HAS
ALLOWED FOR A SLOW EXPANSION OF SHOWERS AND THUNDERSTORMS ACROSS
MAINLY NEAR THE INDIANA/MICHIGAN STATE LINE BACK INTO SOUTHERN
LAKE MICHIGAN AND NORTHERN ILLINOIS. SBCAPES IN EXCESS OF 1500
J/KG WERE IN PLACE BUT MEAGER LOW/MID LEVEL LAPSE RATES AND LITTLE
SHEAR WERE LIMITED OVERALL ORGANIZATION OF CONVECTION. BETTER
SHEAR WAS LOCATED ACROSS SOUTHERN WISCONSIN AHEAD OF AN MCV IN
MINNESOTA. SEVERAL INGREDIENTS ARE AVAILABLE FOR CONVECTION TO
BLOSSOM INTO THIS AFTERNOON ACROSS THE REGION. SOUNDINGS ARE NOT
INDICATING MUCH OF A EML AS HAS BEEN THE CASE THE PAST SEVERAL
DAYS...YET POTENTIAL FOR WET MICROBURSTS AND SMALL PROPAGATING
LINE SEGMENTS OF STORMS WILL BE POSSIBLE WITH BOUNDARY
INTERACTIONS LIKELY TO OCCUR. FOR THE TIME BEING ELIMINATED ANY
LAKE BREEZE EFFECT IN NW COUNTIES WITH CHAOTIC FLOW AND LACK OF
STRONGER HEATING LIKELY TO DISRUPT THESE PROCESSES.

WITH TRENDS UNDERWAY...FELT NEED TO INCREASE POPS FROM NORTH TO
SOUTH INTO EARLY AFTERNOON WHEN MOST FAVORABLE TIME FRAME FOR
CONVECTION ACROSS THE AREA WILL OCCUR. HAS HELD IN THE MID TO
UPPER CHC CATEGORY FOR NOW AND CONTINUED WITH SCT WORDING. SVR
THREAT MAY EXPAND WITH EYES MONITORING UPSTREAM CONVECTION ACROSS
WI/IL.

AS FOR TEMPS...FT WAYNE AND A FEW OTHER LOCATIONS HAVE ALREADY
CROSSED 90 DEGREES. LOCATIONS NORTH OF US-6 WHERE CONVECTION AND
CONVECTIVE DEBRIS EXIST...WERE COOLED OFF SOMEWHAT FOR HIGHS TODAY
WITH CONTINUED CONVECTION LIKELY TO HAMPER FURTHER HEATING. THAT
BEING SAID...EVEN A WINDOW OF 1 OR 2 HOURS COULD ALLOW A QUICK 10
DEGREE JUMP IN TEMPS IN LOCAL AREAS. NUDGED TEMPS DOWN A FEW
DEGREES NORTH BUT KEPT SPIRIT OF LAST FORECAST.

PREV DISCUSSION... /ISSUED 435 AM EDT WED JUL 18 2012/

SHORT TERM...

WEDNESDAY THROUGH FRIDAY MORNING...

SURFACE FRONTAL BOUNDARY HAS SAGGED SOUTH ACROSS THE NORTHERN 1/3
OF THE CWA THIS MORNING. OUTFLOW FROM CONVECTION OVER CENTRAL MI
HAS SURGED SOUTH AND TRIGGERED ELEVATED CONVECTION JUST TO THE
NORTH OF THE CWA. APPEARS THAT THE OUTFLOW IS DEEP ENOUGH TO FORCE
CONVECTIVE INITIATION AT OR NEAR THE CAP. WITH SUFFICIENT CAPE THE
CONVECTION DEEPENS RAPIDLY...BUT LACKING SUFFICIENT LOW LEVEL
MOISTURE DIES NEARLY AS FAST. THIS FEATURE...NOW OVER THE MI/IN
BORDER DOES NOT APPEAR TO BE ABLE TO TRIGGER MUCH CONVECTION AND
SUSPECT THAT ANY THAT DOES DEVELOP WILL LIKELY BE LIMITED TO THE
COUNTIES NEAR LM. FURTHER SOUTH THE CAP IS MUCH DEEPER AND THIS
SHOULD LIMIT THE SOUTHWARD PROGRESSION OF THE OUTFLOW.

THIS SETS THE STAGE FOR HIGH HEAT INDICES ACROSS THE SOUTHERN
TIER OF COUNTIES FOR THIS AFTERNOON. EXPECT TO SEE A DISTINCT
TEMPERATURE/HUMIDITY GRADIENT ALONG THE BOUNDARY. HAVE ISSUED A
HEAT ADVISORY FOR MAINLY THE SOUTHERN THIRD OF THE CWA BEGINNING
AT NOON TODAY AND CONTINUING THROUGH 7 PM. THIS WILL BE DEPENDENT
ON CONVECTION THAT DEVELOPS AND WOULD EXPECT TO SEE CONVECTIVE
INITIATION SOMEWHERE BETWEEN 16-19Z TODAY. IF ENOUGH CLOUD COVER
AND THUNDERSTORM OUTFLOW DEVELOP...THE HEAT INDICES COULD BE
REDUCED.

THE FRONT DOES NOT MOVE MUCH TODAY...AND APPEARS TO BE THE FOCUS
FOR CONVECTIVE DEVELOPMENT DURING THE DAY THURSDAY...AS MOISTURE
AND POSSIBLE LOW LEVEL FLOW INCREASES. HIGH RESOLUTION MODELS
SUGGEST A POTENTIAL FOR SEVERE WEATHER TO FORM ALONG THE SOUTHERN
PORTION OF THE CWA AS THE FRONT IS PUSHED NORTH. NOT MUCH SHEAR
AND GIVEN THE DRY NEAR SURFACE CONDITIONS...COULD BE ANOTHER ROUND
OF STRONG WINDS AS THE STORMS DEVELOP.

LONG TERM / FRIDAY THROUGH TUESDAY /...

MAIN FOCUS IN LONG TERM WILL BE ON TEMPERATURES AS WORSENING DROUGHT
CONDITIONS CONTINUE TO IMPACT RAIN CHANCES IN THE PERIOD. BROAD
UPPER LEVEL RIDGING BEGINS TO TAKE HOLD ON AREA AGAIN IN THE WAKE OF
DEPARTING FRONTAL BOUNDARY ON FRIDAY. NORTHERN STREAM FLOW AMPLIFIES
WITH UPPER RIDGE REMAINING ACROSS THE PLAINS INTO MID WEEK. WEST TO
EAST FRONTAL BOUNDARY PROGGED TO DROP SOUTH FROM LOWER MI BY LATE
MONDAY WITH ANOTHER WAVE MOVING THRU BY END OF LONG TERM. MODEL
AGREEMENT IS LACKING IN THIS PERIOD AND HESITANT TO BROADBRUSH LOW
CHANCE POPS OVER SEVERAL PERIODS GIVEN EXTREME DROUGHT CONDITIONS
AND POOR MODEL PERFORMANCE IN THIS TYPE OF PATTERN LATELY. SUSPECT
BEST CHANCES FOR ANY DECENT PRECIP WILL ONCE AGAIN REMAIN TO OUR
NORTH.

TEMPS ON FRIDAY AND SATURDAY WILL BE SLIGHTLY ABOVE NORMAL IN THE
MID TO UPPER 80S. AS RIDGE BEGINS TO AMPLIFY WITH 850MB TEMPS IN THE
18 TO 21C RANGE...SURFACE TEMPS WILL WARM BACK INTO THE UPPER
80S TO LOW 90S BY SUNDAY AND CONTINUE INTO MID WEEK. AT THIS
TIME...IT APPEARS THAT HOTTEST TEMPERATURES WILL REMAIN JUST TO THE
WEST OF THE AREA WITH RIDGE CENTERED OVER THE PLAINS. HAVE CONTINUED
TREND OF GOING A FEW DEGREES ABOVE ALL BLEND GUIDANCE GIVEN RECENT
COOL BIAS IN MAX TEMPS.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR INZ013-015>018-020-
     022>027-032>034.

MI...NONE.
OH...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR OHZ015-016-024-025.

LM...NONE.
&&

SHORT TERM...LEWIS
LONG TERM...OBERGFELL
AVIATION...FISHER
UPDATE...FISHER
Hazardous weather outlook, Jul 18, 3:32 AM EST, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
432 AM EDT WED JUL 18 2012

INZ013-015>018-020-022>027-032>034-OHZ015-016-024-025-190845-
PULASKI-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-MIAMI-
WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-PAULDING-PUTNAM-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...WINAMAC...FRANCESVILLE...ROCHESTER...
WARSAW...WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
432 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM NOON UNTIL 7 PM TONIGHT WITH
HEAT INDEX VALUES AROUND 100 DEGREES.

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EARLY EVENING.
SEVERE THUNDERSTORMS ARE NOT EXPECTED...HOWEVER...WIND GUSTS TO
40 MPH AND BRIEF HEAVY RAINFALL WILL BE POSSIBLE WITH SOME STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON WITH THE MAIN THREAT
BEING WIND GUSTS AND HAIL. ISOLATED HEAVY RAINFALL IS POSSIBLE
WITH SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>009-012-014-MIZ077>081-OHZ001-002-004-005-190845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
MARSHALL-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
PLYMOUTH...BREMEN...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS...STURGIS...THREE RIVERS...COLDWATER...
HILLSDALE...BRYAN...MONTPELIER...WAUSEON...ARCHBOLD...DEFIANCE...
NAPOLEON
432 AM EDT WED JUL 18 2012 /332 AM CDT WED JUL 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN INDIANA...
SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. IF THUNDERSTORMS DO
OCCUR...ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAINFALL ARE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-190845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
432 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP. SOME STORMS MAY
PRODUCE WIND GUSTS TO 35 KNOTS...ESPECIALLY LATER THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY. IF STORMS DO OCCUR...
WIND GUSTS OVER 35 KNOTS ARE POSSIBLE.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Special weather statement, Jul 18, 12:13 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
113 PM EDT WED JUL 18 2012

INZ018-024>026-181745-
ALLEN IN-HUNTINGTON IN-WABASH IN-WELLS IN-
113 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN WELLS...NORTHERN
HUNTINGTON...EASTERN WABASH AND SOUTHWESTERN ALLEN COUNTIES...

AT 109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  MARKLE...
  YODER...
  HESSEN CASSEL...
  POE...
  POE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4081 8572 4101 8579 4101 8568 4100 8568
      4100 8533 4109 8515 4095 8504 4083 8532
TIME...MOT...LOC 1713Z 312DEG 12KT 4094 8526
Local storm report, Jul 18, 12:15 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
115 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             3 ENE WALLEN            41.18N  85.11W
07/18/2012  E0.88 INCH       ALLEN              IN   TRAINED SPOTTER

&&

FISHER
Special weather statement, Jul 18, 12:43 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
143 PM EDT WED JUL 18 2012

INZ018-026-027-181815-
ADAMS IN-ALLEN IN-WELLS IN-
143 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN WELLS...NORTHERN
ADAMS AND SOUTHWESTERN ALLEN COUNTIES...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF OSSIAN...OR 7 MILES SOUTH OF
FORT WAYNE...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  OSSIAN AND HESSEN CASSEL...
  POE...
  MIDDLETOWN...HOAGLAND AND WILLIAMS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR NORTHERN INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4097 8533 4102 8533 4105 8525 4093 8480
      4092 8480 4082 8511
TIME...MOT...LOC 1743Z 307DEG 10KT 4097 8516
Special weather statement, Jul 18, 12:48 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
148 PM EDT WED JUL 18 2012

INZ018-026-027-181815-
ADAMS IN-ALLEN IN-WELLS IN-
148 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHEASTERN WELLS...NORTHERN
ADAMS AND SOUTHWESTERN ALLEN COUNTIES...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF OSSIAN...OR 7 MILES SOUTH OF
FORT WAYNE...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZED HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  OSSIAN AND HESSEN CASSEL...
  POE...
  MIDDLETOWN...HOAGLAND AND WILLIAMS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING FOR NORTHERN INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4097 8533 4102 8533 4105 8525 4093 8480
      4092 8480 4082 8511
TIME...MOT...LOC 1743Z 307DEG 10KT 4097 8516
Local storm report, Jul 18, 12:55 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
155 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             5 SW FORT WAYNE         40.98N  85.19W
07/18/2012  E1.00 INCH       ALLEN              IN   ASOS

            OBSERVER REPORTED HAIL OVER THE LAST HALF HOUR.
            INCREASE FROM PEA TO QUARTER SIZE.

&&

FISHER
Special weather statement, Jul 18, 1:10 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
210 PM EDT WED JUL 18 2012

INZ013-015-022-181845-
CASS IN-FULTON IN-PULASKI IN-
210 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN CASS...SOUTHEASTERN
PULASKI AND SOUTHWESTERN FULTON COUNTIES...

AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WESTERN FULTON COUNTY...OR 8 MILES SOUTHEAST
OF WINAMAC...MOVING SOUTHEAST AT 20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  GRASS CREEK...
  MARSHTOWN...
  FLETCHER...LEASES CORNER AND LUCERNE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
WEDNESDAY EVENING/800 PM CDT WEDNESDAY EVENING/ FOR NORTHERN INDIANA
AND WEST CENTRAL OHIO.

LAT...LON 4096 8620 4081 8639 4100 8659 4108 8647
TIME...MOT...LOC 1810Z 314DEG 15KT 4098 8644

The radar

The Northern Indiana radar (KIWX), 160 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Allen

When
July 18, 1:27 PM EST to 1:28 PM EST
Where
Allen County, 0.52 mi W of Bluffton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.900, -83.890

Hail, Putnam

When
July 18, 1:39 PM EST to 1:40 PM EST
Where
Putnam County, 0.52 mi W of Columbus Grove
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.920, -84.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397442, 397443.